ReviewBMC endocrine disorders2025
Immune checkpoint inhibitor-associated hypothyroidism, macular rash and adrenal insufficiency: case report and review of the literature.
Review in BMC endocrine disorders, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
1 citing paper in PubMed.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
6 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundImmune checkpoint inhibitors (ICIs) represent the most significant therapeutic advancement in oncology over the past decade, with sintilimab demonstrating efficacy as a programmed cell death-1 (PD-1) inhibitor. While these agents have markedly improved tumor response rates and overall survival across multiple malignancies, their use is complicated by a growing incidence of immune-related adverse events (irAEs), particularly endocrine toxicities. To our knowledge, this is the first case report of adrenal crisis during levothyroxine supplementation for ICI-induced hypothyroidism and undiagnosed adrenal insufficiency. CASE PRESENTATION: A 71-year-old male patient was admitted to our hospital with complaints of anorexia, fatigue, and weight loss. He had a confirmed diagnosis of esophageal squamous cell carcinoma 18 months prior and received systemic therapy, including sintilimab and esophagectomy (with normal thyroid and renal function at baseline). Sintilimab was administered for 10 treatment cycles. 4 months after completion of chemotherapy, the patient developed macular rash on the trunk and extremities and was treated with high-dose topical corticosteroids, and 1 month later, he began to suffer from anorexia and weight loss of 4.0 kg until this admission. At the same time, hypothyroidism and hyponatremia were detected, and levothyroxine (100 µg/day) was commenced. However, he worsened, with two episodes of fever, hypotension, and somnolence, as well as hyponatremia, hypoglycemia, anemia, and elevated serum creatinine. Cortisol and adrenocorticotrophic hormone (ACTH) levels decreased in the morning, and concurrent pericardial effusion and diffuse T-wave inversions were detected via electrocardiogram. He was diagnosed with secondary adrenal insufficiency and took prednisone (5 mg twice a day), and the symptoms improved rapidly. 1 week later, the serum electrolytes were normal, his weight increased by 3.5 kg, his physical activity improved, and the T wave on the electrocardiogram normalized. After taking prednisone for 18 days, his condition improved further. The morning cortisol level still decreased, while ACTH levels normalized, and pericardial effusion disappeared.
conclusionThis is a typical case of endocrine irAEs caused by ICIs, and the patient's macular rash may also be related to ICIs. For patients treated with ICIs, preventive monitoring of symptoms of irAEs and related hormones is crucial for timely diagnosis, treatment, and even prevention of endocrine crisis.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.